Loading discussion content. Please wait...
Hospice & pain medication
So, my mom has been on hospice for 4 weeks. The first 2 weeks she was more interactive then in the last 2 years. The 3 rd week not so much & 4th week hardly at all. She's currently immobile in a bed, has a bed sore on her back & is in pain with any movement.
The hospice nurse started her out on Tylenol for pain management because it was minimal. Then as it progressed she was placed on hydrocodone. My mom definitely has pain. Yesterday my heart broke when the aide was changing her diaper and my mom cried out in pain. So, I let the hospice nurse know she needs something stronger. Her pain is real & she shows it. The nurse explained to me that if she starts morphine that her appetite will lessen. My mom has been eating well, but she has to be fed & it's pureed, plus her liquids are thickened. I understand what she's saying, but isn't the point of hospice to keep them comfortable & pain free. Obviously it's a matter of time, but I rather she not feel pain even if it means she won't be eating as much. So, the nurse said she will evaluate her pain level.
Seriously? She has no quality of life! What is there to evaluate? Just get her out of pain! Am I crazy?
Jesus. I thought Hospice was all about just let them die comfortably. I agree with you. I don't understand why anyone would want to lengthen the suffering for both you and your mother. My guess is that she is just being careful not to be accused to quickening the process. I think she'll rethink this and help you through, or someone in the Hospice team will. They just won't exactly say anything if they agree or not. They just have to say what will happen.
When my mother was dying the Hospice team that weekend was really busy. After the hospital she went in Hospice and only lasted two days. Saturday evening, I didn't really have any nurse there, but one stopped by for a few hours and had to leave. She left me instructions about how to administer the morphine. I can't remember how I had to do it, but I think it was like a small amount of mL and with a dropper insert it in her mouth every 2 or 3 hours. The nurse left around 10 pm and I was alone with my mom until the next morning administering the morphine as instructed. At one point, my mom tighten her lips as refusing the morphine. I inserted it in anyway. I was afraid she would feel pain, but I now think she just didn't want too much morphine because she was waiting for another one of her daughters that never came.
When the next nurse came I think it was around late morning, I noticed that she seemed concerned with what I was doing. She had to double check what I was doing and I told her what the other nurse told me to do. Until this day, I wonder if by any chance I overdid the morphine and made her die quicker. One of my friends recently told me, "you can never give too much morphine" with regarding the dying.
It's funny that after 7 years, I still feel a little guilty, but why should I feel that way? The truth, I wanted her to die and both my mom and I had already discussed about letting go in our own way for some time. And that Friday morning, two days before her passing, she asked me to help her for the end.
Although my mom and I didn't really get along, it's funny that we ended up working together with her dying. No one else was there for her during her suffering for years, and because of that, it was hard for both of us dealing with her illnesses alone. We knew her quality of life was gone, and there was no need for us to suffer anymore.
There should be a palliative care/hospice physician at the top of the totem pole somewhere if you do not get answers from the hospice RN, but I think you will.
Morphine was only used during the final days of active dying for my LO. They rallied and improved too, for a time, it was a short gift before the final harder days.
Wgonzo, I hope you get either the reassurance and information you need or an appropriate change in care plan for Mom.
The pain should absolutely be addresssed. A low dose of morphine could alleviate her pain and if you observe that the effects (not eating etc) becomes a concern the morphine can be eliminated. Use whatever dose is needed to eliminate the pain. That will be your guide! Pain free is what your mother would want I'm sure. It's time to be proactive in this and I support any proactive measures you choose.
There are so many pain meds available and one should be found to eliminate your mother's pain-
She will continue to need diaper changes and pain meds should e administered to address this.
FYI Morpine mixed with Ativan did nothing to hep my mom during the last seven hours of her life. My mother was not in pain but her breathing was awful. I urge everyone to plan for the unexpected. When active dying begins waiting for a hospice nurse to arrive and provide relief is not OK. Back ups need to be available.
Looks like there is undesirable interaction between the two drugs. YOu can check this out on drugs.com.
My husband had continuos small doses of oral morphine per his Dr who explained that just lying in bed causes some pain.
My husband was religiously shifted every two hours. No bed sores but I do not know if this was why.
for lack of a better explanation you should see if medicare/hospice will (and they should) provide the alternating pressure bed attress...its all done automatically. A bed boud person on hospice should have this.
My mom had one and we didn't pay aything so Im assuming medicare covered it.
Drug combinations should be reviewed as another member mentoned (she obviously had experience). I did not hesitate to speak to a pharmacist and they are available at walgreens for example 24/7.
Bela, thank-you. They actually have one of those automatic air cushions under her. As well as moving her in different positions with pillows. I know that even with all that their skin is so fragile that it doesn't take much to get a sore.
I'm hoping she gets better rest with the morphine at night. I've noticed that during the day that she has her eyes closed, but she's not really sleeping. But, she will doze off for a moment. There are days that she looks puffy and just awful and then the next day she looks ok. Is this what it's like when the end is near? I've never gone through this with anyone. My dad passed away very quick. This process is excruciating....
Hi, I'm an RN with lots of dementia care experience including terminal and hospice care. You have received some good advice and lots of support. I'd like to add this, You know your mom and can judge when she is in pain. Decubitus ulcers, can be extremely painful. If you believe she is having pain even with the meds the nurse is allowing her to have, ask to speak to the Hospice Doctor and let him know of your concern.
Hope this helps,